Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 135, NWS Sioux Falls, SD

July 9, 2009Dakota County, Dixon County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2009, 8:03 AM CDT for Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 42 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2009, 8:03 AM CDT (13:03 UTC)
Expired
Jul 9, 2009, 8:45 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:10 AM CDTTSTM WND DMGNewcastle, NETREES DOWNED AND DAMAGED.
Jul 9, 8:10 AM CDTTSTM WND GST 70Nw Martinsburg, NE70+ MPH WIND GUSTS DESTROYED FARM BUILDING
Jul 9, 8:10 AM CDTHAIL 1.752 Nw Martinsburg, NESAME SITE AS THE DESTOYED FARM BUILDING.
Jul 9, 8:10 AM CDTHAIL 1.752 Nw Martinsburg, NE
Jul 9, 8:10 AM CDTHAIL 1.75Newcastle, NE
Jul 9, 8:22 AM CDTHAIL 2.52 Ene Martinsburg, NESPOTTER REPORTS HAIL SMASHED HIS WINDSHIELD
Jul 9, 8:35 AM CDTHAIL 16 Nw Hubbard, NE
Jul 9, 8:41 AM CDTTSTM WND GST 601 Nw North Sioux City, SDESTIMATED 60 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 3:41 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 091303
SVRFSD
NEC043-051-SDC127-091345-
/O.NEW.KFSD.SV.W.0135.090709T1303Z-090709T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 AM CDT THU JUL 9 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  DIXON COUNTY IN NORTHEAST NEBRASKA
  SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 845 AM CDT

* AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
  LOCATED 4 MILES SOUTHWEST OF NEWCASTLE...OR 11 MILES WEST OF
  PONCA...AND WAS MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIXON...ELK POINT AROUND 815 AM CDT...
  MARTINSBURG...PONCA STATE PARK AROUND 820 AM CDT...
  PONCA...ALLEN AROUND 825 AM CDT...
  JEFFERSON AROUND 830 AM CDT...
  JEFFERSON AROUND 835 AM CDT...
  HUBBARD...NORTH SIOUX CITY AROUND 845 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 4243 9703 4268 9703 4273 9697 4273 9689
      4271 9682 4284 9680 4283 9660 4278 9664
      4271 9664 4267 9656 4258 9649 4251 9649
      4245 9639 4239 9641 4227 9655 4227 9667
TIME...MOT...LOC 1304Z 310DEG 25KT 4260 9692

$$

BT
5 follow-up statements
000 
WWUS53 KFSD 091312
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 AM CDT THU JUL 9 2009

NEC043-051-SDC127-091345-
/O.CON.KFSD.SV.W.0135.000000T0000Z-090709T1345Z/
DAKOTA NE-DIXON NE-UNION SD-
812 AM CDT THU JUL 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR SOUTHERN UNION...DIXON AND DAKOTA COUNTIES...

AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
TENNISBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR NEWCASTLE...OR 9 MILES WEST OF PONCA...MOVING
SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
MARTINSBURG AROUND 820 AM CDT...
PONCA AROUND 825 AM CDT...
WATERBURY AROUND 830 AM CDT...
HUBBARD AND JACKSON AROUND 845 AM CDT...

AT 810 AM...GOLFBALL SIZED HAIL WAS REPORTED 2 MILES NORTHWEST OF 
MARTINSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

&&

LAT...LON 4243 9703 4268 9703 4273 9697 4273 9689
      4271 9682 4284 9680 4283 9660 4278 9664
      4271 9664 4267 9656 4258 9649 4251 9649
      4245 9639 4239 9641 4227 9655 4227 9667
TIME...MOT...LOC 1311Z 310DEG 25KT 4257 9687

$$

BT
000 
WWUS53 KFSD 091319
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 AM CDT THU JUL 9 2009

NEC043-051-SDC127-091345-
/O.CON.KFSD.SV.W.0135.000000T0000Z-090709T1345Z/
DAKOTA NE-DIXON NE-UNION SD-
819 AM CDT THU JUL 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR SOUTHERN UNION...DIXON AND DAKOTA COUNTIES...

AT 818 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARTINSBURG...OR 6
MILES WEST OF PONCA...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
PONCA AROUND 825 AM CDT...
WATERBURY AROUND 835 AM CDT...
HUBBARD AND JACKSON AROUND 845 AM CDT...

AT 810 AM...A TRAINED WEATHER SPOTTER REPORTED GOLFBALL SIZED HAIL 
AND TREE BRANCHES DOWN IN NEW CASTLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

&&

LAT...LON 4243 9703 4268 9703 4273 9697 4273 9689
      4271 9682 4284 9680 4283 9660 4278 9664
      4271 9664 4267 9656 4258 9649 4251 9649
      4245 9639 4239 9641 4227 9655 4227 9667
TIME...MOT...LOC 1318Z 310DEG 25KT 4254 9682

$$


BT
000 
WWUS53 KFSD 091333
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 AM CDT THU JUL 9 2009

NEC043-051-SDC127-091345-
/O.CON.KFSD.SV.W.0135.000000T0000Z-090709T1345Z/
DAKOTA NE-DIXON NE-UNION SD-
833 AM CDT THU JUL 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR SOUTHERN UNION...DIXON AND DAKOTA COUNTIES...

AT 832 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WATERBURY...OR 6 MILES
SOUTH OF PONCA...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
HUBBARD AND JACKSON AROUND 845 AM CDT...

AT 822 AM...A TRAINED WEATHER SPOTTER REPORTED TENNISBALL SIZED HAIL 
NEAR MARTINSBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

&&

LAT...LON 4243 9703 4268 9703 4273 9697 4273 9689
      4271 9682 4284 9680 4283 9660 4278 9664
      4271 9664 4267 9656 4258 9649 4251 9649
      4245 9639 4239 9641 4227 9655 4227 9667
TIME...MOT...LOC 1332Z 310DEG 25KT 4247 9672

$$

BT
000 
WWUS53 KFSD 091336
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 AM CDT THU JUL 9 2009

NEC043-051-SDC127-091345-
/O.CON.KFSD.SV.W.0135.000000T0000Z-090709T1345Z/
DAKOTA NE-DIXON NE-UNION SD-
836 AM CDT THU JUL 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR SOUTHERN UNION...DIXON AND DAKOTA COUNTIES...

AT 834 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING LARGE DAMAGING TWO INCH HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WATERBURY...OR 7 MILES 
SOUTH OF PONCA...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
HUBBARD AND JACKSON AROUND 845 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

&&

LAT...LON 4243 9703 4261 9702 4267 9694 4269 9688
      4267 9656 4258 9649 4257 9651 4256 9649
      4251 9649 4245 9639 4239 9642 4227 9655
      4227 9667
TIME...MOT...LOC 1336Z 310DEG 25KT 4246 9669

$$

BT
000 
WWUS53 KFSD 091349
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 AM CDT THU JUL 9 2009

NEC043-051-SDC127-091359-
/O.EXP.KFSD.SV.W.0135.000000T0000Z-090709T1345Z/
DAKOTA NE-DIXON NE-UNION SD-
849 AM CDT THU JUL 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UNION...DIXON AND
DAKOTA COUNTIES EXPIRES AT 845 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
DAKOTA...SOUTHERN DIXON...WESTERN WOODBURY AND SOUTHEASTERN UNION 
COUNTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4243 9703 4261 9702 4267 9694 4269 9688
      4267 9656 4258 9649 4257 9651 4256 9649
      4251 9649 4245 9639 4239 9642 4227 9655
      4227 9667
TIME...MOT...LOC 1336Z 310DEG 25KT 4246 9669

$$


BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:15 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 9, 3:15 AM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT THU JUL 9 2009

.DISCUSSION...
THUNDERSTORMS TO CONTINUE TO PUSH ACROSS THE AREA EARLY THIS
MORNING. THUNDERSTORMS CURRENTLY ALONG I29 ASSOCIATED WITH AN
ELEVATED WARM FRONT ARE MOVING INTO SLIGHTLY MORE STABLE AIR...SUCH
THAT A GENERAL WEAKENING WILL CONTINUE. SEVERE THREAT WITH THESE
STORMS IS MINIMAL. BETTER CHANCE FOR SEVERE THUNDERSTORMS WITH THOSE
THAT ARE CURRENTLY TIED TO THE COLD FRONT IN CENTRAL SD. IF STORMS
BECOME REMOVED FROM THE BNDRY...SEVERE THREAT WILL DIMINISH
SIGNIFICANTLY...OTHERWISE 60 MPH WINDS AND QUARTER SIZE HAIL ARE
LIKELY INTO THE JAMES VALLEY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. SFC FRONT TO CHECK UP ACROSS SE SD THIS MORNING
AND REMAIN NEARLY STATIONARY THIS AFTERNOON. PROVIDED STORMS DO NOT
BACK BUILD DOWN THE FRONT THROUGHOUT THE DAY...AND STRATUS CLEARS
SOME IN THE AFTERNOON...THUNDERSTORMS SHOULD POP NEAR THE SFC BNDRY
LATE IN THE DAY. MAIN CHANCES FOR THUNDERSTORMS WILL BE ALONG AND E
OF A LINE FROM BROOKINGS TO YANKTON. INITIAL DEVELOPMENT OF
CONVECTION POINTS TO DISCRETE SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. ML CAPES OF AROUND 2500 J/KG
AND 0-6 KM SHEAR OF 50KTS SUPPORTS ROTATING UPDRAFTS...AND IS THERE
IS ENOUGH LOW LEVEL SHEAR...ESPECIALLY NEAR THE BNDRY THAT TORNADOES
ARE A POSSIBILITY. WILL ALSO HAVE TO WATCH THE POTENTIAL FOR
FLOODING...MAINLY OVER FAR SE SD AND NW IA...WHERE RECENT RAINS HAVE
SATURATED THE SOIL. THIS IS ALSO THE MOST FAVORABLE AREA FOR HEAVY
RAINS THIS EVENING WITH PRECIPITABLE WATER 1.5-2 INCHES. PLUS COULD
SEE CONTINUED REDEVELOPMENT OF THUNDERSTORMS ALONG THE 850 THERMAL
GRADIENT LATE INTO THE EVENING...AND POTENTIALLY THROUGH THE NIGHT.
NO FLASH FLOOD WATCH TO BE ISSUED AT THIS TIME...BUT MAY BE
SOMETHING FOR LATER SHIFTS TO CONSIDER.

INCREASED POPS FOR LATE THU TONIGHT INTO FRI AS THERE COULD BE
ANOTHER ROUND OF THUNDERSTORMS DEVELOP ALONG THE MIDLEVEL BNDRY AS
TROPICAL ENERGY RIDES OVER THE BNDRY. MAIN CHANCES APPEAR TO BE
ALONG AND SOUTH OF I90. CHANCES FOR PRECIPITATION SHOULD END FROM W
TO E FRI INTO FRI EVENING AS HIGH PRESSURE BUILDS INTO THE AREA AND
A COLD FRONT DRIVES S INTO SRN NE AND IA. DRY THROUGH THE

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA EARLY THIS
MORNING...BUT COVERAGE TO DECREASE AND MAINLY BE CONFINED TO SW MN
LATER THIS MORNING. A COLD FRONT OVER CNTRL SD EARLY THIS MORNING TO
BECOME STATIONARY OVER ERN SD LATE THIS MORNING. MORE THUNDERSTORMS
MAY DEVELOP ALONG THE STATIONARY FRONT THIS AFTERNOON...AND MOVE
INTO NW THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THESE STORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

97
Hazardous weather outlook, Jul 9, 4:20 AM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT THU JUL 09 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
420 AM CDT THU JUL 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AFTER MORNING THUNDERSTORMS...SOME OF WHICH MAY PRODUCE QUARTER
SIZED HAIL AND 60 MPH WINDS...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A FRONTAL BOUNDARY
STRETCHED ACROSS SOUTHEAST SOUTH DAKOTA. THE MAIN CHANCE FOR
THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM BROOKINGS TO
YANKTON. SOME OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL
TO THE SIZE OF GOLF BALLS...70 MPH WINDS...AND POSSIBLY
TORNADOES. STORMS ARE EXPECTED TO MOVE INTO SOUTHWEST MINNESOTA
AND NORTHWEST IOWA IN THE EVENING.

FLOODING...
THUNDERSTORMS WHICH ARE EXPECTED TO MOVE ACROSS THE AREA THIS
EVENING...WILL PRODUCE HEAVY RAIN...AND MAY PRODUCE LOCALIZED
FLASH FLOODING...ESPECIALLY IN LOCATIONS WHICH RECEIVED HEAVY
RAINS THE LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY ACROSS
MUCH OF THE AREA...ALTHOUGH THE BEST CHANCE WILL BE ALONG AND
SOUTH OF INTERSTATE 90. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...HOWEVER LOCALLY HEAVY RAIN AND SMALL HAIL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

In the hours before

Local storm report, Jul 9, 7:35 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             3 SW MECKLING           42.81N 97.11W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

0730 AM     HAIL             2 SW MECKLING           42.82N 97.10W
07/09/2009  M1.25 INCH       CLAY               SD   EMERGENCY MNGR

&&

DMORIN
Local storm report, Jul 9, 7:40 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HAIL             2 S GAYVILLE            42.86N 97.17W
07/09/2009  M1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0731 AM     HAIL             GAYVILLE                42.89N 97.17W
07/09/2009  E1.75 INCH       YANKTON            SD   BROADCAST MEDIA

            RELAYED BY WNAX

0734 AM     HAIL             MECKLING                42.84N 97.07W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

            COVERING HIGHWAY 50 NEAR MECKLING

0738 AM     HAIL             2 S MECKLING            42.81N 97.07W
07/09/2009  M1.00 INCH       CLAY               SD   EMERGENCY MNGR

&&

DMORIN
Local storm report, Jul 9, 7:41 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HAIL             3 E MECKLING            42.84N 97.01W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

&&

DMORIN
Local storm report, Jul 9, 7:42 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             2 NNW DOLTON            43.51N 97.39W
07/09/2009  E0.88 INCH       MCCOOK             SD   TRAINED SPOTTER

            VARIETY OF HAIL SIZES, BUT BIGGEST WAS NICKEL SIZED. LOTS
            OF THUNDER, LIGHTNING, AND WINDS UP TO 45 MPH. PLENTY OF
            LEAVES STRIPPED FROM TREES, BUT NO BRANCHES DOWN. QUICK
            HEAVY RAIN.

0249 AM     HAIL             8 NE GREGORY            43.29N 99.30W
07/09/2009  E0.88 INCH       GREGORY            SD   TRAINED SPOTTER

            0.50 INCH OF RAIN IN LESS THAN A HALF HOUR, WINDS UP TO
            40 MPH, AND NICKEL SIZED HAIL. NOT TOO BAD OF A STORM,
            BUT IT HAD A VERY TALL TOP.

0448 AM     TSTM WND GST     MOUNT VERNON            43.71N 98.26W
07/09/2009  E60.00 MPH       DAVISON            SD   TRAINED SPOTTER

0451 AM     HAIL             6 WSW LETCHER           43.87N 98.26W
07/09/2009  E1.00 INCH       SANBORN            SD   TRAINED SPOTTER

0451 AM     HAIL             MOUNT VERNON            43.71N 98.26W
07/09/2009  E1.75 INCH       DAVISON            SD   TRAINED SPOTTER

0502 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
07/09/2009  E75.00 MPH       DAVISON            SD   ASOS

0504 AM     HAIL             MOUNT VERNON            43.71N 98.26W
07/09/2009  E2.50 INCH       DAVISON            SD   TRAINED SPOTTER

0515 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
07/09/2009  E60.00 MPH       DAVISON            SD   TRAINED SPOTTER

0515 AM     HAIL             MITCHELL                43.73N 98.03W
07/09/2009  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

0530 AM     HAIL             MITCHELL                43.73N 98.03W
07/09/2009  E1.75 INCH       DAVISON            SD   TRAINED SPOTTER

0530 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
07/09/2009  E70.00 MPH       DAVISON            SD   TRAINED SPOTTER

0546 AM     HAIL             PARKSTON                43.39N 97.99W
07/09/2009  E1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0553 AM     HAIL             PARKSTON                43.39N 97.99W
07/09/2009  E0.88 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0555 AM     TSTM WND DMG     PARKSTON                43.39N 97.99W
07/09/2009                   HUTCHINSON         SD   LAW ENFORCEMENT

            TREES DOWN ALL OVER TOWN UP TO 2 FEET IN DIAMETER

0555 AM     HAIL             PARKSTON                43.39N 97.99W
07/09/2009  E1.00 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

0607 AM     HAIL             NE TRIPP                43.23N 97.96W
07/09/2009  E0.75 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0610 AM     TSTM WND GST     2 NW SCOTLAND           43.17N 97.75W
07/09/2009  E90.00 MPH       BON HOMME          SD   TRAINED SPOTTER

            70 TO 90 MPH WIND GUST TOOK OUT 40 FOOT LONG QUANSET
            BUILDING. LARGE TREE IN YARD STRIPPED OF LEAVES.

0610 AM     HAIL             2 NW SCOTLAND           43.17N 97.75W
07/09/2009  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL. TREES STRIPPED OF LEAVES.

0632 AM     HAIL             SCOTLAND                43.15N 97.72W
07/09/2009  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            1 INCH HAIL IN ADDTION TO VERY HEAVY RAIN

0639 AM     HAIL             3 W LESTERVILLE         43.04N 97.65W
07/09/2009  E1.00 INCH       BON HOMME          SD   EMERGENCY MNGR

0643 AM     TSTM WND GST     TABOR                   42.95N 97.66W
07/09/2009  E55.00 MPH       BON HOMME          SD   AMATEUR RADIO

            50 TO 55 MPH WINDS WITH VERY HEAVY RAIN

0649 AM     HAIL             LESTERVILLE             43.04N 97.59W
07/09/2009  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0649 AM     TSTM WND GST     LESTERVILLE             43.04N 97.59W
07/09/2009  E70.00 MPH       YANKTON            SD   EMERGENCY MNGR

            60 TO 70 MPH WIND. DOWNED TREES AND LOTS OF TREE DAMAGE

0650 AM     HAIL             3 NE TABOR              42.98N 97.62W
07/09/2009  E0.88 INCH       YANKTON            SD   TRAINED SPOTTER

0700 AM     HAIL             1 S UTICA               42.97N 97.50W
07/09/2009  E1.75 INCH       YANKTON            SD   TRAINED SPOTTER

            40 TO 50 MPH WINDS

0705 AM     HAIL             3 NE TABOR              42.98N 97.62W
07/09/2009  E0.88 INCH       YANKTON            SD   TRAINED SPOTTER

0708 AM     HAIL             YANKTON                 42.89N 97.39W
07/09/2009  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

            EAST SIDE OF CITY

0709 AM     HAIL             YANKTON                 42.89N 97.39W
07/09/2009  M1.75 INCH       YANKTON            SD   EMERGENCY MNGR

            IN THE CITY OF YANKTON

0709 AM     TSTM WND GST     YANKTON                 42.89N 97.39W
07/09/2009  E60.00 MPH       YANKTON            SD   EMERGENCY MNGR

            60 MPH WINDS ON NW SIDE OF CITY

0720 AM     HAIL             5 NE YANKTON            42.94N 97.32W
07/09/2009  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

0722 AM     HAIL             2 S GAYVILLE            42.86N 97.17W
07/09/2009  M1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0722 AM     HAIL             2 S GAYVILLE            42.86N 97.17W
07/09/2009  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0723 AM     HAIL             1 S GAYVILLE            42.87N 97.17W
07/09/2009  E2.50 INCH       YANKTON            SD   TRAINED SPOTTER

0730 AM     HAIL             2 SW MECKLING           42.82N 97.10W
07/09/2009  M1.25 INCH       CLAY               SD   EMERGENCY MNGR

0730 AM     HAIL             3 SW MECKLING           42.81N 97.11W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

0731 AM     HAIL             GAYVILLE                42.89N 97.17W
07/09/2009  E1.75 INCH       YANKTON            SD   BROADCAST MEDIA

            RELAYED BY WNAX

0732 AM     HAIL             3 E MECKLING            42.84N 97.01W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

0734 AM     HAIL             MECKLING                42.84N 97.07W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

            COVERING HIGHWAY 50 NEAR MECKLING

0738 AM     HAIL             2 S MECKLING            42.81N 97.07W
07/09/2009  M1.00 INCH       CLAY               SD   EMERGENCY MNGR

&&

DMORIN
Local storm report, Jul 9, 7:52 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             YANKTON                 42.89N 97.39W
07/09/2009  E1.75 INCH       YANKTON            SD   BROADCAST MEDIA

            RELAYED BY MEDIA...GOLF BALL AND LARGER HAIL SHATTERED
            WINDOWS AND DOWNED TREE BRANCHES IN THE CITY. EVENT WAS
            BETWEEN 0648 AND 0710 HOURS

&&

DMORIN
Local storm report, Jul 9, 8:03 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     HAIL             N MASKELL               42.69N 96.98W
07/09/2009  E1.25 INCH       DIXON              NE   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL STRIPPING LEAVES FROM
            TREES.

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:32 AM CDTSevere Thunderstorm WarningFSDDixon43 min
Jul 9, 8:29 AM CDTSevere Thunderstorm WarningFSDDakota, Dixon61 min
Jul 9, 12:07 PM CDTFlash Flood WatchFSDDakota, Dixon21 hr
Jul 9, 2:28 PM CDTFlash Flood WarningFSDDixon93 min
Jul 8, 10:47 PM CDTSevere Thunderstorm WarningFSDBrule43 min
Jul 9, 1:37 AM CDTSevere Thunderstorm WarningFSDHanson, McCook38 min
Jul 9, 2:12 AM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Minnehaha, Turner48 min
Jul 9, 2:46 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory33 min
Jul 9, 3:10 AM CDTSevere Thunderstorm WarningFSDBeadle65 min
Jul 9, 3:52 AM CDTSevere Thunderstorm WarningFSDJerauld38 min
Jul 9, 4:13 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld32 min
Jul 9, 4:29 AM CDTSevere Thunderstorm WarningFSDJerauld31 min
Jul 9, 4:35 AM CDTSevere Thunderstorm WarningFSDAurora40 min
Jul 9, 4:45 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Sanborn45 min
Jul 9, 5:02 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, Miner, Sanborn43 min
Jul 9, 5:10 AM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Douglas, Hutchinson35 min
Jul 9, 5:22 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, Lake, McCook, Miner38 min
Jul 9, 5:26 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson34 min
Jul 9, 5:43 AM CDTSevere Thunderstorm WarningFSDBon Homme, Douglas, Hutchinson, Yankton47 min
Jul 9, 5:55 AM CDTSevere Thunderstorm WarningFSDClay, Hanson, Hutchinson, Lincoln, McCook, Minnehaha and 2 more34 min
Jul 9, 6:23 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton52 min
Jul 9, 7:12 AM CDTSevere Thunderstorm WarningFSDClay, Yankton33 min
Jul 9, 7:25 AM CDTSevere Thunderstorm WarningFSDClay35 min
Jul 9, 10:50 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union25 min
Jul 9, 11:14 AM CDTSevere Thunderstorm WarningFSDLincoln, Union31 min
Jul 9, 2:02 PM CDTSevere Thunderstorm WarningFSDLincoln, Union28 min
Jul 9, 2:28 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton32 min
Jul 9, 2:48 PM CDTSevere Thunderstorm WarningFSDClay, Union27 min
Jul 9, 3:15 PM CDTSevere Thunderstorm WarningFSDUnion30 min
Jul 9, 3:24 PM CDTFlash Flood WarningFSDUnion85 min
Jul 9, 6:48 PM CDTSevere Thunderstorm WarningFSDLincoln42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.